South Dakota, 2020

Hail and Damaging Winds in South Dakota, June 4, 2020

June 4, 2020 · NWS ABR · 27 events in 8 counties and zones

Severe thunderstorms developed north of a warm front and produced a large degree of damage from Brown County southeast through Deuel County. Wind gusts ranging from 50 to 95 mph downed numerous power lines and poles, uprooted trees, along with causing structural damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed north of a warm front and produced a large degree of damage from Brown County southeast through Deuel County. Wind gusts ranging from 50 to 95 mph downed numerous power lines and poles, uprooted trees, along with causing structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 4, 5:31 PM CST, 14 minutes earlier.

Area forecast discussion, Jun 4, 5:31 PM CST, 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
631 PM CDT Thu Jun 4 2020

.UPDATE...
Issued at 629 PM CDT Thu Jun 4 2020

Other than some hourly tweaks to pops, forecast remains on track
with a few strong to severe storms around the area.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 348 PM CDT Thu Jun 4 2020

Forecast challenges include areal coverage/timing of convection and
areal coverage of severe storms.

Currently, temperatures are warming through the 70s into the low 80s
across the region on a developing southeasterly breeze. Skies are
partly to mostly sunny this afternoon, allowing for adequate daytime
insolation, aiding the current increasing instability west and south
in the region. Objective analysis off the SPC Meso page reveals
there is between 40 and 55 knots of deep layer shear available for
storms to work with, and likely to persist into the evening. The
surface trof/cool front the pushed through the region late last
night/early this morning is splayed out along the NE/SD border, with
plenty of boundary layer (0.5km to 850hpa layer) moisture found
pooling along and behind it this afternoon, per surface/MSAS
analysis. A secondary surface trof/cool front feature is noted again
this afternoon across far western ND tailing back into northwestern
WY, the likely forcing mechanism behind the current batch of showers
and thunderstorms that began developing between 1PM and 2PM CDT back
over southeastern MT and southwestern ND. The mid-level shortwave
impulse of interest is moving into the region, riding through 80 to
90+kt upper level jet stream winds. Severe Thunderstorm Watch 252
has been issued and is in effect until 11 PM CDT for several
counties across the western/southwestern forecast zones.

Expecting widely scattered to scattered coverage of discrete
splitting supercells west river and into the Missouri River valley
through late this evening per model hodographs, and given the
synoptic scale setup and the available pool of +12C to +14C 850hpa
dewpoint air, right-moving supercells will move into very moisture
rich boundary layer air to work with. A lack of 0-1km shear suggests
tornadic storms are less likely this afternoon/evening, with large
hail and damaging winds more probable. But, given the right
conditions, an isolated tornado is not completely out of the
question. That's what storm coverage/intensity looks like west of a
line from Mobridge to Gann Valley through late this evening. East of
that line, deep layer shear remains strong, but considerably less
favorable low level moisture and mid-level lapse rates prevail from
now through late tonight. There should be scattered/numerous
coverage of showers and thunderstorms working through northeast SD
through late this evening, but probably not of the strong to severe
variety.

Heading into Friday and Friday night, the forecast dries out as the
pattern aloft begins to take on a more amplified look and feel while
western CONUS longwave troffiness develops. At the surface,
cooler/drier airmass high pressure will be in control over the
region. Temperatures throughout the period should be running right
about normal to perhaps a degree or two above normal.

.LONG TERM...(Saturday through Thursday)
Issued at 348 PM CDT Thu Jun 4 2020

First issue in the extended is the thunderstorm chances Saturday
into Saturday night. Ingredients look good for severe storms, but
may have to deal with capping issues as 700mb temps approach +12C to
+13C over central SD. Interesting to note some of the deterministic
models are fairly scant for precipitation coverage. That said, will
maintain inherited POPs which really ramp things up by Saturday
night. Approach of the mid level shortwave should help erode
whatever cap is in place by later in the day and into the overnight
hours. Very strong low level jet will be in place as well Saturday
night. Will continue to have chances for showers and thunderstorms
through Monday as we await the passage of the cold front.

Temperatures will become rather toasty Sunday and Monday as 850mb
temps rise into the +20s C by Sunday afternoon. Looking at
widespread 90s on Sunday, with humid conditions setting in as well.
Cooler temperatures will arrive on Tuesday with the passage of
Monday's cold front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 629 PM CDT Thu Jun 4 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected except near thunderstorms this evening
where temporary IFR vsby is possible.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...TMT
AVIATION...Wise
Hazardous weather outlook, Jun 4, 2:37 PM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
337 PM CDT Thu Jun 4 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-052045-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
337 PM CDT Thu Jun 4 2020 /237 PM MDT Thu Jun 4 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Thunderstorms this afternoon into this evening could bring strong
winds, large hail, and an isolated tornado threat. Storms should
weaken and move southeast late in the evening into the overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong system will bring gusty winds, strong to severe storms, and
heavy precipitation to the region this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

Dorn

In the hours before

Special weather statement, Jun 4, 4:30 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
530 PM CDT Thu Jun 4 2020

SDZ003-004-009-015-042315-
Dewey SD-Walworth SD-Campbell SD-Corson SD-
530 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CORSON...SOUTHERN
CAMPBELL...NORTHEASTERN DEWEY AND WALWORTH COUNTIES UNTIL 615 PM
CDT/515 PM MDT/...

At 530 PM CDT/430 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Mound City to near
Indian Creek Rec Area to near Promise. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mobridge, Selby, Java, Glenham, Mound City, Akaska, New Everets
Resort, Indian Creek Rec Area, Blackfoot, Promise, Indian Memorial
Rec Area, Swan Creek Rec Area, Revheim Bay Rec Area and Lake
Hiddenwood Rec Area.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for north central South Dakota.

LAT...LON 4559 9972 4559 9971 4551 9970 4546 9974
      4526 10023 4533 10082 4549 10061 4554 10051
      4569 10042 4576 9972
TIME...MOT...LOC 2230Z 274DEG 38KT 4576 10017 4552 10034 4536 10068

KF
Special weather statement, Jun 4, 4:52 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
552 PM CDT Thu Jun 4 2020

SDZ005-006-010-042330-
Brown SD-McPherson SD-Edmunds SD-
552 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDMUNDS...WEST
CENTRAL BROWN AND SOUTHEASTERN MCPHERSON COUNTIES UNTIL 630 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Plainview Colony, or 11 miles northwest of Ipswich,
moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Ipswich, Wetonka, Plainview Colony, Long Lake Colony, Deerfield
Colony, Cravens Corner, Mina, Grassland Colony and Mina Lake Rec
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4551 9945 4570 9930 4567 9865 4536 9877
TIME...MOT...LOC 2252Z 279DEG 34KT 4556 9920

Wise
Special weather statement, Jun 4, 5:19 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
619 PM CDT Thu Jun 4 2020

SDZ009-010-016-017-050000-
Walworth SD-Potter SD-Edmunds SD-Faulk SD-
619 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDMUNDS...
NORTHWESTERN FAULK...EASTERN POTTER AND SOUTHEASTERN WALWORTH
COUNTIES UNTIL 700 PM CDT...

At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Bowdle to near Hoven to 6
miles northwest of Gettysburg. Movement was southeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Hoven, Lebanon, Seneca, Tolstoy, Onaka and Brentwood Colony.

LAT...LON 4521 9924 4497 9950 4490 9974 4516 10013
      4522 9994 4536 9974
TIME...MOT...LOC 2318Z 309DEG 29KT 4533 9966 4518 9986 4509 10002

KF
Special weather statement, Jun 4, 5:27 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
627 PM CDT Thu Jun 4 2020

SDZ006-010-050015-
Brown SD-Edmunds SD-
627 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDMUNDS AND BROWN
COUNTIES UNTIL 715 PM CDT...

At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Barnard to Richmond Lake Rec Area to near
Mina Lake Rec Area. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Aberdeen, Groton, Bath, Warner, Columbia, Westport, Claremont,
Putney, Stratford, Barnard, Mina, Houghton, Mina Lake Rec Area, Sand
Lake Wildlife Refuge and Richmond Lake Rec Area.

LAT...LON 4552 9798 4530 9833 4539 9892 4557 9876
      4559 9875 4559 9873 4564 9873 4582 9865
      4582 9798
TIME...MOT...LOC 2327Z 269DEG 39KT 4577 9844 4556 9860 4549 9882

KF

The radar

The Aberdeen radar (KABR), 18 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 2 hail, 2 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Brown

When
June 4, 5:45 PM CST
Where
Brown County, 3.49 mi S of Richmond
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.470, -98.640

Thunderstorm Wind, Stanley

When
June 4, 4:55 PM MST
Where
Stanley County, 5.43 mi W of Hayes
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.370, -101.130

Hail, Brown

When
June 4, 5:59 PM CST
Where
Brown County, 0.69 mi S of Aberdeen
Measured
1 in hail
Reported by
Public
Coordinates
45.460, -98.480

Thunderstorm Wind, Brown

When
June 4, 5:59 PM CST
Where
Brown County, 1.19 mi SW of Aberdeen
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
45.460, -98.500

Sixty mph winds were estimated.

Thunderstorm Wind, Stanley

When
June 4, 5:03 PM MST
Where
Stanley County, 6.69 mi NNW of Bunker
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.320, -101.150

Sixty mph winds along with pea sized hail damaged a winter wheat crop.

Thunderstorm Wind, Brown

When
June 4, 6:03 PM CST
Where
Brown County, 1.46 mi SSE of (Abr)aberdeen Rgnl A
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
45.430, -98.410

Thunderstorm Wind, Brown

When
June 4, 6:19 PM CST
Where
Brown County, 2.07 mi S of Groton
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.420, -98.100

Estimated eighty mph winds caused several power poles to lean over or break off south of Groton. There were also several downed trees.

Thunderstorm Wind, Brown

When
June 4, 6:19 PM CST
Where
Brown County, Groton
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.450, -98.100

Estimated seventy-five mph winds downed several trees in Groton along with damaging an apartment building.

Thunderstorm Wind, Brown

When
June 4, 6:19 PM CST
Where
Brown County, Groton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.450, -98.100

Seventy mph winds were estimated.

Thunderstorm Wind, Day

When
June 4, 6:30 PM CST
Where
Day County, 8.39 mi SW of Bristol
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.270, -97.900

Estimated ninety mph winds destroyed a machine shed.

Thunderstorm Wind, Day

When
June 4, 6:39 PM CST
Where
Day County, 1.19 mi NE of Andover
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.410, -97.900

Thunderstorm Wind, Day

When
June 4, 6:43 PM CST
Where
Day County, 0.97 mi E of Bristol
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.350, -97.750

Seventy-five mph winds downed several trees and power lines in Bristol.

Thunderstorm Wind, Day

When
June 4, 7:00 PM CST
Where
Day County, 3.99 mi ESE of Webster Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.250, -97.450

Sixty mph winds were estimated.

Thunderstorm Wind, Day

When
June 4, 7:00 PM CST
Where
Day County, 0.69 mi N of Webster Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.290, -97.520

Thunderstorm Wind, Day

When
June 4, 7:05 PM CST
Where
Day County, 0.69 mi N of Webster Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.290, -97.520

Thunderstorm Wind, Codington

When
June 4, 7:22 PM CST
Where
Codington County, 4.79 mi SE of Florence
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.010, -97.240

Several trees were downed by estimated seventy-five mph winds.

Thunderstorm Wind, Day

When
June 4, 7:22 PM CST
Where
Day County, 2.8 mi ENE of Webster Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.300, -97.470

Sixty mph winds were estimated.

Hail, Spink

When
June 4, 7:26 PM CST
Where
Spink County, 3.97 mi SSW of Tulare
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
44.680, -98.540

Thunderstorm Wind, Codington

When
June 4, 7:30 PM CST
Where
Codington County, 4.4 mi W of (Aty)watertown Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
44.920, -97.240

Many trees and evergreens were downed by estimated seventy-five mph winds.

Thunderstorm Wind, Grant

When
June 4, 7:31 PM CST
Where
Grant County, 6.36 mi W of Marvin
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.280, -97.050

A semi was blown over on Interstate-29. No injuries were reported.

Funnel Cloud, Codington

When
June 4, 7:34 PM CST
Where
Codington County, 0.98 mi W of Rauville
Reported by
Trained Spotter
Coordinates
44.980, -97.100

Funnel Cloud, Codington

When
June 4, 7:34 PM CST
Where
Codington County, 0.98 mi W of Rauville
Reported by
Trained Spotter
Coordinates
44.980, -97.100

Thunderstorm Wind, Codington

When
June 4, 7:38 PM CST
Where
Codington County, 2.94 mi E of Grover
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
44.820, -97.210

Estimated ninety mph winds uprooted trees, tore up fencing, took a roof off a machine shed, and pushed an attached garage off its foundation.

Thunderstorm Wind, Roberts

When
June 4, 7:40 PM CST
Where
Roberts County, 1.19 mi NW of Summit
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
45.310, -97.050

Thunderstorm Wind, Codington

When
June 4, 7:44 PM CST
Where
Codington County, 1.38 mi S of (Aty)watertown Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.900, -97.150

Thunderstorm Wind, Grant

When
June 4, 8:00 PM CST
Where
Grant County, 2.76 mi S of Troy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.990, -96.880

Sixty mph winds were estimated.

Thunderstorm Wind, Deuel

When
June 4, 8:21 PM CST
Where
Deuel County, 7.85 mi NNW of Johnsonville
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.660, -96.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 897964, 897965, 897779, 897966, 897950, 897967, 897952, 897954, 907037, 897955, 897969, 897956, 897970, 897971, 897972, 897957, 897973, 897780, 897958, 897959, 897778, 897982, 897960, 897974, 897975, 897977, 897979.